Texas, 2009Wildfire in Texas, April 30, 2009
April 30, 2009 · NWS BRO · 1 event in 1 county or zone
Persistent high pressure over the central Gulf of Mexico, combined with the semi-permanent trough of low pressure across west Texas into northern Mexico, continued to result in breezy to windy conditions, along with hot temperatures, in Deep South Texas. The combination of these weather conditions with critically dry fuels, and afternoon humidity falling below 40 percent likely aided the rapid…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent high pressure over the central Gulf of Mexico, combined with the semi-permanent trough of low pressure across west Texas into northern Mexico, continued to result in breezy to windy conditions, along with hot temperatures, in Deep South Texas. The combination of these weather conditions with critically dry fuels, and afternoon humidity falling below 40 percent likely aided the rapid spread of a wild fire in north central Jim Hogg County during the late morning and early afternoon of April 30th. Southeast winds gusted over 30 mph at times during the morning, and may have contributed to the spread rate.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 30, 8:00 AM CST, 3 hours earlier.
Area forecast discussion, Apr 30, 8:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
900 AM CDT THU APR 30 2009
.DISCUSSION...WINDS WILL CONTINUE TO BE MODERATE TO STRONG FROM THE
SOUTHEAST TODAY...ALTHOUGH BOTH THE GFS AND THE NAM SHOWS WINDS JUST
BELOW WIND ADVISORY CRITERIA. WILL LEAVE FORECAST THE SAME AT THIS
TIME WITH BREEZY CONDITIONS OVER THE AREA FOR THE ENTIRE DAY. WINDS
SHOULD DECREASE ON FRIDAY WITH UPPER LEVEL DISTURBANCE MOVING ACROSS
NORTH TEXAS AND CONTINUE THROUGH THE WEEKEND. WINDS SHOULD DECREASE
ON MONDAY WITH A SLIGHT CHANCE FOR SHOWERS OR THUNDERSTORMS AT THAT
TIME. BRO SOUNDING THIS MORNING SHOWED A PRECIP WATER OF 1.36 AND A
K-INDEX OF 9. PREVIOUS FORECAST PACKAGE LOOKS GOOD AT THIS TIME.
NO UPDATES NEEDED AT THIS TIME.
&&
.MARINE...AT 7 AM BUOY 20 REPORTED SOUTHEAST WINDS AT 14 KNOTS WITH
GUSTS TO 16 KNOTS AND SEAS AT 5.9 FEET WITH A 7 SECOND PERIOD. THE
WINDS WILL INCREASE ACROSS THE LAGUNA MADRE TODAY THEREFORE A SMALL
CRAFT ADVISORY IS IN EFFECT THROUGH 6 PM THIS EVENING. A SMALL CRAFT
ADVISORY IS LIKELY ACROSS THE LAGUNA MADRE AGAIN ON FRIDAY. THE
WINDS AND SEAS WILL INCREASE THIS WEEKEND AND A SMALL CRAFT ADVISORY
IS LIKELY ACROSS THE OFFSHORE GULF OF MEXICO COASTAL WATERS FRIDAY
NIGHT THROUGH SUNDAY.
&&
.AVIATION...MVFR CONDITIONS WITH LIGHT TO MODERATE SOUTHEASTERLY
WINDS ARE BEING REPORTED AT THE REGIONAL AIRPORTS. THE WINDS WILL
INCREASE FROM THE SOUTHEAST TODAY BECOMING MODERATE AND GUSTY. THE
SKIES WILL BE MOSTLY CLOUDY ALONG THE COASTAL COUNTIES THIS MORNING
THEN PARTLY CLOUDY THIS AFTERNOON.
&&
BRO...SCA FOR GMZ130-132-135 UNTIL 6PM.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
65/63
Hazardous weather outlook, Apr 30, 10:51 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1151 AM CDT THU APR 30 2009
GMZ130-132-135-150-155-170-175-TXZ248>257-011100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1151 AM CDT THU APR 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE LAGUNA MADRE AND
OFFSHORE GULF OF MEXICO COASTAL WATERS THE WINDS WILL REMAIN AROUND
20 KNOTS THROUGH THE EARLY EVENING. THERE IS ALSO A HIGH RISK FOR
RIP CURRENTS ALONG AREA BEACHES TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SMALL CRAFT ADVISORIES ARE LIKELY ACROSS THE LAGUNA MADRE AND OFFSHORE
GULF OF MEXICO COASTAL WATERS OVER THE WEEKEND FOR WINDS OF 20 TO
25 KNOTS AND SEAS OFFSHORE UP TO 10 FEET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MARTIN
Wildfire, Jim Hogg
- When
- April 30, 11:00 AM CST to 6:00 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
A wild fire rapidly spread out of control near Randado, between State Highway 16 and Farm-to-Market Road 649. The fire, which spread to 500 acres, was eventually contained. Assistance in fighting the blaze was provided by Texas Forest Service, Helo-Tanker, Air Strike Team, U.S. Parks and Wildlife; Jim Hogg, Zapata, and Starr County Fire Deparments responded, as did the Roma Volunteer Fire Department (Starr). Texas Forest Service sent four bulldozers to help put out the fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Oklahoma, April 30, 20092.75 in hail · 13 events
- Dense Fog in Wisconsin, April 30, 20098 events
- Flooding and Heavy Rain in Iowa, April 30, 2009$10,000 · 3 events
- Flooding and Heavy Rain in Illinois, April 30, 2009$250 · 3 events
- Tornadoes and Flash Flood in Kentucky, April 30, 2009$4,000 · EF0 · 3 events
- High Wind in Oklahoma, April 30, 20092 events
- Flash Flood in Missouri, April 30, 2009$5,000 · 2 events
- Flash Flood and Hail in Arkansas, April 30, 20090.75 in hail · 2 events
- Hail in Kansas, April 30, 20090.75 in hail · 2 events
- Hail in Tennessee, April 30, 20090.88 in hail · 2 events
- Flood in Alaska, April 30, 20091 event
- Flood in Iowa, April 30, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168246.